Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 4, NWS Billings, MT

February 14, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 14, 2017, 7:54 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 15, 2017, 5:00 AM MST. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 7:54 PM MST (02:54 UTC)
In effect from
Feb 15, 2017, 5:00 AM MST
Expired
Feb 16, 2017, 11:54 PM MST
In force
43 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS75 KBYZ 150254
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
754 PM MST Tue Feb 14 2017

MTZ065-066-160300-
/O.NEW.KBYZ.WI.Y.0004.170215T1200Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
754 PM MST Tue Feb 14 2017

...WIND ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 9 PM MST
THURSDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 5 AM Wednesday to 9 PM MST
Thursday. 

* TIMING...Early Wednesday through Thursday evening. Strongest
  winds Wednesday morning and Wednesday night.

* IMPACTS...Hazardous crosswinds along Interstate 90 from
  Livingston to Big Timber, and on local roads around Nye.

* WINDS...Southwest wind gusts 50 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are 
possible. Winds this strong can make driving difficult, 
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
8 follow-up statements
954 
WWUS75 KBYZ 151038
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
338 AM MST Wed Feb 15 2017

MTZ065-066-161045-
/O.CON.KBYZ.WI.Y.0004.170215T1200Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
338 AM MST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THURSDAY...

* TIMING...Today through Thursday evening. Strongest winds will 
  be this morning and then again tonight. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
816 
WWUS75 KBYZ 151700
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1000 AM MST Wed Feb 15 2017

MTZ065-066-161700-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1000 AM MST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THURSDAY...

* TIMING...Today through Thursday evening. Strongest winds will 
  be this morning and then again tonight. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
323 
WWUS75 KBYZ 152134
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
234 PM MST Wed Feb 15 2017

MTZ065-066-162145-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
234 PM MST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THURSDAY...

* TIMING...Through Thursday evening. Strongest winds will occur  
  now through tonight. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
485 
WWUS75 KBYZ 160338
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
838 PM MST Wed Feb 15 2017

MTZ065-066-170345-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
838 PM MST Wed Feb 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THURSDAY...

* TIMING...Winds currently gusting to around 60 mph in Livingston
  and Nye, and will continue to do so at times through Thursday
  evening. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
959 
WWUS75 KBYZ 161041
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
341 AM MST Thu Feb 16 2017

MTZ065-066-170400-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
341 AM MST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Winds have been gusting to around 60 mph in Livingston
  and Nye. Winds will remain very strong into this evening.
 
* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
863 
WWUS75 KBYZ 162135
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
235 PM MST Thu Feb 16 2017

MTZ065-066-170400-
/O.CON.KBYZ.WI.Y.0004.000000T0000Z-170217T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
235 PM MST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Winds have been gusting to around 60 mph in Livingston
  and Nye. Winds will remain very strong into this evening. Winds
  will taper off late this evening and overnight.

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
410 
WWUS75 KBYZ 170237
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
737 PM MST Thu Feb 16 2017

MTZ065-066-170700-
/O.EXT.KBYZ.WI.Y.0004.000000T0000Z-170217T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
737 PM MST Thu Feb 16 2017

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Winds have been gusting to around 60 mph in Livingston
  and Nye. Winds will remain very strong this evening. Winds will
  taper off overnight. 

* IMPACTS...Hazardous crosswinds along Interstate 90 from 
  Livingston to Big Timber, and on local roads around Nye. 

* WINDS...Southwest wind gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when gusts of 58 to 74 mph are
possible. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
055 
WWUS75 KBYZ 170654
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1154 PM MST Thu Feb 16 2017

MTZ065-066-170800-
/O.CAN.KBYZ.WI.Y.0004.000000T0000Z-170217T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1154 PM MST Thu Feb 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds have begun to decrease at Livingston and near Nye. Gusts to
50 mph are still expected into the overnight hours. Travelers
should be prepared for gusty cross winds on Interstate 90 at 
Livingston tonight.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 14, 3:24 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 3:24 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Billings MT
324 PM MST Tue Feb 14 2017

.SHORT TERM...valid for Wed and Thu...

Little change for the short term forecast period...with high
pressure aloft in control over the region through the bulk of the
forecast period.

The strong upper level ridge remains over Idaho this
afternoon...and is progged to shift slowly eastward
overnight...with positively tilted ridge axis over central Montana
Wednesday. Expect warm and dry conditions to Wednesday...with
highs approaching 60 degrees in most locations...with some help
from increasing downslope flow. Temps will be a bit cooler on
Thursday...with ridge still in control most of the day...but
slipping eastward. Additionally...expect to see some increased
cloudiness as upper level winds shift to southwesterly. Moisture
and energy begin to stream into western mountains by Thursday
evening...bringing isold to scattered snow to the mountains...and
rain or mixed precip across the western plains overnight. The warm
period will result in continued melting snow and increased ice
jam potential.

Strong and gusty winds will be the biggest weather concern over
much of the short term period...as lee troffing develops Wednesday
morning...and persists into Thursday. Models continue to look
more supportive for strong winds...and earlier start on
Wednesday...with possible lull Wednesday afternoon/evening before
winds ramp up again Wednesday night through Thursday. Local
guidance also seems to support this set up. Have increased
Wednesday morning gap winds to advisory levels. As we are still
the better part of 2 shifts from the event...have chosen to leave
issuance of highlight for the evening or night crew. AAG

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

A more active period is in store for the extended forecast, as
the region will be under southwesterly flow aloft with several
shortwave disturbances propagating quickly through the flow. One
shortwave trough should cross the region on Friday, bringing snow
showers over the Beartooth/Absaroka mountains and a slight chance
of rain showers across the lower elevations. Downslope flow
should limit precipitation to light amounts and scattered
coverage over the lower elevations. Gap flow winds on Friday
should be lighter than Thursday's expected speeds.

Weak ridging builds in for Saturday, giving a dry day for areas
outside of the mountains. The Beartooth/Absaroka mountains will
continue to receive snow as moisture streams in from the
southwest. This pattern continues on Sunday as a disturbance
propagates well to our northwest, keeping most of the
precipitation northwest of our area.

Models then agree next chance of precipitation arrives Sunday
night as a shortwave trough moves over the region. Rain/snow
showers could linger into Monday depending on the speed of the
system. Another shortwave and associated showers should move
across the region on Tuesday, although models disagreed a bit on
exact track of the wave.

Temperatures should run several degrees above normal throughout
the period. RMS/Borsum

&&

.AVIATION...

VFR conditions and high level clouds will persist tonight. W to
SW surface winds will increase over KLVM and Big Timber this
evening, with gusts of 40 to 45 kt expect late tonight. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 033/060 034/055 035/055 031/051 036/055 034/048 031/049
    00/N    00/N    22/W    11/B    11/B    33/W    12/B
LVM 032/060 033/052 034/050 026/050 036/053 030/047 031/046
    00/N    01/N    33/W    12/W    22/W    32/W    23/W
HDN 024/058 026/054 030/055 027/050 032/054 032/047 028/049
    00/U    00/U    32/J    11/B    11/B    32/W    12/B
MLS 026/056 030/055 030/054 027/051 030/053 030/043 026/045
    00/U    00/U    12/J    11/B    11/B    33/W    12/B
4BQ 026/057 029/055 028/054 028/053 033/056 032/047 026/047
    00/U    00/U    02/J    11/B    11/B    33/W    12/B
BHK 027/054 030/056 030/053 026/052 031/056 030/043 024/043
    00/U    00/U    01/B    01/B    11/B    33/W    12/B
SHR 025/060 028/056 029/053 025/052 030/055 030/049 026/050
    00/U    00/U    12/J    01/B    11/B    22/W    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 14, 3:15 PM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
315 PM MST Tue Feb 14 2017

MTZ028-029-034-035-038>042-056-057-063>066-152215-
Southern Wheatland-Musselshell-Northern Stillwater-Yellowstone-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-
315 PM MST Tue Feb 14 2017

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* Potential Impacts: Dangerous cross winds along Interstate 90 from
  Big Timber to Livingston and on local roads around Nye.

* Timing: Late tonight through Thursday morning.

* Period of strongest winds: Wednesday night.

* Wind: Southwest wind gusts 50 to 65 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.